Alabama, 2020

Winter Weather in Alabama, February 6 to 7, 2020

February 6 to 7, 2020 · NWS HUN · 4 events in 4 counties and zones

Rain changed to snow in northwest Alabama during the evening hours of the 6th as a powerful upper level trough sweeped northeast through the region. The snow tapered off shortly after Midnight on the 7th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Rain changed to snow in northwest Alabama during the evening hours of the 6th as a powerful upper level trough sweeped northeast through the region. The snow tapered off shortly after Midnight on the 7th. Snow accumulations of 0.5 to 1.5 inches were reported in far northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 6, 5:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 6, 5:45 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
545 PM CST Thu Feb 6 2020

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 301 PM CST Thu Feb 6 2020

Rain has exited northeast AL leaving a lower overcast and
temperatures in the 40s to around 50. Ironically, the main upper
level shortwave over east TX and the northwest Gulf will rapidly
sweep northeast through the lower MS into the TN valley this evening.
This will regenerate precipitation as deeper cold air arrives.
Forecast soundings continue to indicate a mix and changeover to snow
shower by late this evening. In fact, the NAM soundings show
moistening up to -14C, indicating some potential for dendritic
flakes to develop. At this point, the ground should be far too warm
to support more than minor accumulation on grassy or elevated
surfaces. Will include accums of 0.1-0.2 in in northwest AL and
southern middle TN in valleys, and near 0.5 inch atop the Plateau
including Sewanee TN. We are not expecting widespread travel
problems at this point. However, temperatures will dip to 32 degrees
briefly around daybreak in northwest AL and southern middle TN
valleys, and around 30 atop the Cumberland Plateau in Franklin County
TN. Thus, cannot rule out a few slick spots briefly in these areas.

.SHORT TERM...(Friday through Saturday night)
Issued at 301 PM CST Thu Feb 6 2020

On Friday, snow showers and flurries should end in southern middle TN
and far northeast AL. Clouds should decrease or clear during the
afternoon hours from west to east. However, a wing of mid-high level
clouds associated with the isentropic ascent/warm advection will
also develop and swing northeast through the region Friday night. As
another weaker shortwave drops southeast from the Plains into the
OH/TN valleys Saturday morning, a weak trough/cool front at the
surface will also pass through. At this point, the low levels appear
to be too dry to support measurable precip with this system, but it
will be a close call. If sufficient moistening of low levels can
occur, Tw profiles could support a light wintry mix briefly,
especially in our eastern counties.

On Saturday, with the departing wave and front, a surface high will
shift east into KY/TN/north AL by afternoon. Sunshine along with temp
advection becoming more neutral to slightly warm, temps should reach
the u40s-l50s.

.LONG TERM...(Sunday through Wednesday)
Issued at 301 PM CST Thu Feb 6 2020

On Sunday, high pressure moves east off the Atlantic coast. Southerly
return flow becomes entrenched over the area ahead of a frontal
boundary stretching from the Great Lakes region south into central
Texas. This should raise dewpoints significantly Sunday afternoon
and into Sunday night. With a tightening pressure gradient, winds
should remain 5 to 10 mph in most locations overnight. The result
should be low temperatures in the upper 40s to lower 50s. Despite
some isolated to scattered rain showers in during the evening that
should increase in coverage later Sunday night.

During the day, continued moisture advection and warmer temperatures
should allow for some weak elevated instability to develop. Included
isolated thunderstorms in forecast, Monday and Monday night ahead of
the front as it moves into southern or central Alabama and stalls.
Highs will return to the mid 50s to lower 60s. Models are in more
disagreement Tuesday evening on how quickly this front continues to
push southeast and a surface high builds into the Tennessee valley
behind it.

For now kept a blend and high chance pops through Thursday. This
could really aggravate river flooding conditions next week. Expect
at least 1 to 2 inches of additional rainfall to occur, but maybe
more depending on what occurs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 545 PM CST Thu Feb 6 2020

IFR conditions will continue this evening due to low stratus around
700-900 ft and potentially some -DZ. NW winds will continue to pick
up as an upper-trough swings through the region late tonight into
Friday morning. Ceilings will gradually increase to over 1 kft after
sunrise and into the MVFR category. A return to VFR conditions can
be expected by the afternoon as drier air mixes in and clears out the
sky by late in the day.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...KTW
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 6, 6:04 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
604 PM CST Thu Feb 6 2020

ALZ001>010-016-TNZ076-096-097-071515-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
604 PM CST Thu Feb 6 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Widespread flooding will continue to occur along area rivers, creeks,
and streams, as well as other low-lying flood prone areas due to
runoff from excessive rainfall. Several roads across North Alabama
and Southern Middle Tennessee remain closed due to this flooding.
Areal Flood Warnings remain in effect over the entire Tennessee
Valley to highlight this threat. If you encounter a flooded road,
please turn around, don't drown!!!

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Runoff from excessive rainfall will result in additional rises along
area creeks, rivers and streams through Wednesday. Additional river
flooding is expected to continue along the Tennessee River watershed
and basin as well.

Isolated thunderstorms are also possible on Wednesday, as a storm
system moves eastward through the outlook area.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Local storm report, Feb 6, 3:26 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
326 PM CST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     LEXINGTON               34.97N 87.37W
02/05/2020                   LAUDERDALE         AL   EMERGENCY MNGR

            LARGE TREE DOWN ACROSS HWY 101N OF CR 613.
            TREE DOWN 8880 CR 71. TREE DOWN CR 159 NEAR
            CR 136. TREE DOWN 2101 CR 88.

0606 PM     TSTM WND DMG     4 E KILLEN              34.86N 87.45W
02/05/2020                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES/POWERLINES DOWN BETWEEN CR 414/CR 67.
            POWERLINES 30 CREEKVIEW DRIVE IN KILLEN.

0601 PM     TSTM WND DMG     3 SW LEXINGTON          34.93N 87.40W
02/05/2020                   LAUDERDALE         AL   COUNTY OFFICIAL

            TREES KNOCKED DOWN AT THE INTERSECTION OF CR
            478 AND CR 71. TIME ESTIMATED BY RADAR.

0601 PM     TSTM WND DMG     3 WNW LEXINGTON         34.98N 87.43W
02/05/2020                   LAUDERDALE         AL   PUBLIC

            TREES SNAPPED AND KNOCKED DOWN AND SHED
            DAMAGED ON CR 159. RELAYED VIA SOCIAL MEDIA.

0548 PM     TSTM WND DMG     2 WNW UNDERWOOD-PETERSV 34.89N 87.73W
02/05/2020                   LAUDERDALE         AL   PUBLIC

            A LARGE TREE DOWN BETWEEN CLOVERDALE AND
            PETERSVILLE RELAYED VIA SOCIAL MEDIA. TIME
            ESTIMATED BY RADAR.

0546 PM     TSTM WND DMG     1 W FLORENCE            34.83N 87.69W
02/05/2020                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ACROSS FLORENCE,
            AL. LOCATIONS INCLUDE: HOUSTON ST. AND
            BAYLESS AVE., ON LAWRENCE AVE., CHISHOLM
            ROAD AND PARK LANE, AND CREEKWOOD CIRCLE.
            TIME ESTIMATED BASED ON RADAR.

0545 PM     TSTM WND DMG     6 NNE UNDERWOOD-PETERSV 34.96N 87.67W
02/05/2020                   LAUDERDALE         AL   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 6
            NNE UNDERWOOD-PETERSVILLE. TREE HANGING DOWN
            ON POWER LINES ACROSS CR11 BRIDGE N OF
            CR118.

0541 PM     TSTM WND DMG     5 SW UNDERWOOD-PETERSVI 34.83N 87.76W
02/05/2020                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN IN OAKLAND ON COUNTY ROAD 19 HALF
            A MILE NORTH OF COUNTY ROAD 14. TIME
            ESTIMATED BASED ON RADAR.

0532 PM     TSTM WND DMG     6 WNW UNDERWOOD-PETERSV 34.90N 87.79W
02/05/2020                   LAUDERDALE         AL   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES DOWN ACROSS
            CENTRAL LAUDERDALE COUNTY. REPORT LOCATIONS
            INCLUDE: CR 6 AND CR 15, CR 6 AND CR 16, AND
            HWY 20 AND CR 229.

0758 PM     TSTM WND DMG     8 WSW CHEROKEE          34.72N 88.10W
02/05/2020                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN.

0755 PM     TSTM WND DMG     11 SW CHEROKEE          34.66N 88.12W
02/05/2020                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN.

0718 PM     TSTM WND DMG     1 NNW SHEFFIELD         34.77N 87.71W
02/05/2020                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN 1 MI NNW OF SHEFFIELD, AL.

0709 PM     TSTM WND DMG     1 N SHEFFIELD           34.77N 87.70W
02/05/2020                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN.

0709 PM     TSTM WND DMG     8 WSW CHEROKEE          34.73N 88.11W
02/05/2020                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN.

0706 PM     TSTM WND DMG     1 NNE SHEFFIELD         34.77N 87.70W
02/05/2020                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN.

0702 PM     TSTM WND DMG     1 NNE SHEFFIELD         34.77N 87.70W
02/05/2020                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN. WITH POWER FLASHES NEARBY.

0701 PM     TSTM WND DMG     1 NNW SHEFFIELD         34.77N 87.71W
02/05/2020                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN.

0656 PM     TSTM WND DMG     1 NNE SHEFFIELD         34.77N 87.69W
02/05/2020                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN.

0651 PM     TSTM WND DMG     1 NNE SHEFFIELD         34.77N 87.70W
02/05/2020                   COLBERT            AL   EMERGENCY MNGR

            TREES DOWN.

0650 PM     TSTM WND DMG     1 N SHEFFIELD           34.77N 87.70W
02/05/2020                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN.

0639 PM     TSTM WND DMG     1 NE CHEROKEE           34.77N 87.96W
02/05/2020                   COLBERT            AL   EMERGENCY MNGR

            POWER LINES DOWN IN ROAD.

0604 PM     TSTM WND DMG     1 N SHEFFIELD           34.77N 87.70W
02/05/2020                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN ENTANGLED WITHIN POWERLINES.

0558 PM     TSTM WND DMG     1 NNE SHEFFIELD         34.76N 87.70W
02/05/2020                   COLBERT            AL   EMERGENCY MNGR

            POWER POLE DOWN.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Franklin

When
February 6, 9:00 PM CST to February 7, 2:00 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Snowfall accumulated to 1.5 inches in Russellville.

Winter Weather, Colbert

When
February 6, 9:00 PM CST to February 7, 2:00 AM CST
Where
Colbert forecast zone
Reported by
CoCoRaHS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Snowfall accumulated to 1.2 inches at 8.9 miles southwest of Tuscumbia.

Winter Weather, Lauderdale

When
February 6, 9:00 PM CST to February 7, 2:00 AM CST
Where
Lauderdale forecast zone
Reported by
CoCoRaHS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Snowfall accumulated to 0.5 inch at 6.6 miles west-southwest of Cloverdale.

Winter Weather, Lawrence

When
February 6, 9:00 PM CST to February 7, 2:00 AM CST
Where
Lawrence forecast zone
Reported by
CoCoRaHS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Snowfall accumulated to 0.3 inch at 3.1 miles east-northeast of Moulton.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878196, 878197, 878198, 878199.